MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA SINGLE USE GUIDWIRE; ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

TERUMO CORPORATION, ASHITAKA SINGLE USE GUIDWIRE; ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number OL-XS25453M
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted e1: (b)(6).E2: health professional: requested, not provided e3: occupation: requested, not provided h4: device manufacture date - unknown due to unknown lot number h6: patient code: 3191 no code available: device fragment was dislodged in the patient, however, was removed from the patient.The actual device was returned for evaluation.Visual inspection upon receipt revealed that the shaft had been fractured into two pieces at approximately 260mm from the distal end of the device.The shaft had been deformed on approximately 20 -50mm from the distal end of the device.The outer layer (ptfe coat) had been sheared off on approximately 75 - 80mm and 150 - 390mm from the distal end of the device.The total length was found to meet manufacturer specifications of this product code (=approximately 4500mm) the fractured distal section measured approximately 260mm.The proximal main body measured approximately 4240mm.In total: approximately 4500mm.Magnifying and electron microscopic inspections of the fractured sections obtained the findings as follows.The outer layer (ptfe coat) had been sheared off on the lateral section adjacent to the fracture end.The fracture end had a flat shape.The generation of the dimple pattern was found on the fracture cross-section.Magnifying and electron microscopic inspections of the deformed section revealed some abrasions generated on the outer surface.Magnifying inspection of the ptfe coat-sheared segment found that the shearing of the outer layer had occurred in the distal form the proximal and in the proximal from the distal directions.The undamaged outer layer (ptfe coat) was removed from the core wire to evaluate the adhesive strength of the outer layer (ptfe coat) to the core wire.Magnifying inspection confirmed the adhesive level was equivalent to that of the product sample from the involved product code with no lifted or gapped segment.The outside diameter was measured on the undamaged segment and confirmed to meet manufacturer specifications.Functional testing was conducted.The sample was subjected to repetitive 90-degree bending forces until it became fractured.Subsequent electron microscopic inspection of the fracture revealed that the generation of the dimple pattern on the flat fracture cross-section surface.The state of the fracture was confirmed to be similar to that of the actual device was duplicated.Functional testing was conducted on a current product sample of the visiglide guide wire: the test sample was let to have contact with a sharp tool (in this test, a metal plate approximately 1mm in thickness was utilized) on the ptfe coated segment by pushing the ptfe coated segment against the sharp tool.In this state the test sample was pulled in the proximal direction.The coating was sheared off the shaft and some sheared portions came off the shaft.The forceps elevator on the endoscope was raised while a guide wire was inserted.The guide wire came into close contact with the forceps elevator.Subsequently when the guide wire was subjected to further pushing and pulling forces in this state, it was exposed to a frictional force exceeding the product's strength limit, resulting in shearing of the outer layer (ptfe coat) off the shaft.The following potential lot numbers, 171109, 171113 and 171127 were traced back from the reported production number of 7yk.A review of the review of the device history record and product release decision control sheets of the involved product /lot# was conducted with no findings.There is no evidence that this event was related to a device defect or malfunction.Based on the investigation results, the cause of the fractured guide wire shaft was likely due to the actual device being subjected to repetitive bending force at approximately 260mm from the distal end of the device and became fractured first due to metal fatigue.From the available information, however, the definitive cause cannot be determined.A cause of the generation of shearing of the outer layer (ptfe coat), it is likely that the actual device was exposed to abrading force which exceeded the strength limit of this product.However, it is difficult to determine from the available information, when and how the actual device was exposed to the abrading force.The cause of the deformed guide wire shaft, it is likely that the actual device was subjected to external force, including bending force and abrading force, which exceeded the strength limit of this product code, resulting in the generation of deformation.However, it is difficult to determine from the available information, when and how the actual device was exposed to the external force.The ifu states: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the guide wire and/or endotherapy accessory and determine the cause by fluoroscopy or endoscope.Continuing to manipulate the guidewire could cause patient injury, such as punctures, hemorrhages or mucous membrane damage.It may also damage the endoscope, instrument and/or endo therapy accessory." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that during the very first case, the single use guidewire had "broke" near the 10cm mark when he was performing an ercp case.The distal part of the broken wire became stuck in the cbd; however, with the great efforts of the doctor he was able to remove the broken piece of the wire from the cbd.There was no harm or injury to the patient reported.The piece of the wire that had dislodged in the patient was retrieved with the use of a snare and forceps.The procedure outcome is unknown.The final patient impact is unknown.

Brand Name
SINGLE USE GUIDWIRE
Common Device Name
ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key8222806
Report Number9681834-2018-00233
Device Sequence Number13501990
Product Code OCY
UDI-Device Identifier04953170282782
UDI-Public04953170282782
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K091417
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberOL-XS25453M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2018
Initial Report FDA Received Date01/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient Weight50